Introduction: B-cell depletion with rituximab (RTX) is widely used to treat autoimmune diseases, especially as second-line therapy for immune thrombocytopenia (ITP). The incidence of RTX-induced hypogammaglobulinemia is unknown because of heterogeneous follow-up and confounding factors such as concomitant immunosuppressive treatments in most patients. We describe 3 cases and attempted to determine the incidence of RTX-induced hypogammaglobulinemia by a systematic review of the literature.
Methods: We retrospectively analyzed 189 ITP patients receiving RTX in 3 referral centers in France and conducted a systematic review of 32 studies (results published 2001-2014) reporting the use of RTX for ITP, particularly searching for symptomatic secondary hypogammaglobulinemia. We also searched for case reports of hypogammaglobulinemia after RTX initiation for ITP.
Results: Of the 189 patients, 3 showed symptomatic hypogammaglobulinemia more than 2years after RTX infusion (initial immunoglobulin level was normal). All 3 presented recurrent severe infections. In 2, the outcome suggested common variable immunodeficiency. In patient 3, the peripheral blood lacked CD19(+)CD20(+) B cells and the bone-marrow B-cell precursor level was impaired. Among 1245 ITP patients in the literature who received RTX for ITP, gammaglobulin level was monitored before and after RTX initiation for 351 (28%). For 192 (55%), dosages were available and we identified 21 patients with secondary hypogammaglobulinemia, usually not symptomatic, 14 of whom had received concomitant dexamethasone. Finally, we found 4 case reports of ITP and symptomatic hypogammaglobulinemia possibly related to RTX according to the authors.
Conclusions: This large analysis led us to recommend monitoring serum immunoglobulin level before and repeatedly after RTX initiation for ITP. Physicians should be aware of hypogammaglobulinemia as a rare but severe complication of RTX.
Copyright © 2014 Elsevier B.V. All rights reserved.